Alert archive / Texas / Flash Flood Warnings in 2024

Flash Flood Warning 7, NWS Amarillo, TX

June 10, 2024Deaf Smith County, Texas

NWS Amarillo, TX issued this flash flood warning at Jun 10, 2024, 1:25 AM CDT for Deaf Smith County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2024, 1:25 AM CDT (06:25 UTC)
Expired
Jun 10, 2024, 4:30 AM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

County Deaf Smith County, TX

The radar

The Amarillo radar (KAMA), 80 km from the middle of the area, began a volume at 06:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 6.4 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2024-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2024-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
479 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1671 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

559 
WGUS54 KAMA 100625
FFWAMA
TXC117-100930-
/O.NEW.KAMA.FF.W.0007.240610T0625Z-240610T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Amarillo TX
125 AM CDT Mon Jun 10 2024

The National Weather Service in Amarillo has issued a

* Flash Flood Warning for...
  Southeastern Deaf Smith County in the panhandle of Texas...

* Until 430 AM CDT.

* At 125 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Hereford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3476 10253 3488 10253 3493 10238 3489 10230
      3475 10231

FLASH FLOOD...RADAR INDICATED

$$

PAV
1 follow-up statement
006 
WGUS74 KAMA 100937 RRA
FFSAMA

Flash Flood Statement
National Weather Service Amarillo TX
437 AM CDT Mon Jun 10 2024

TXC117-100947-
/O.EXP.KAMA.FF.W.0007.000000T0000Z-240610T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Deaf Smith TX-
437 AM CDT Mon Jun 10 2024

...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHEASTERN DEAF SMITH 
COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3476 10253 3488 10253 3493 10238 3489 10230
      3475 10231

$$

sh

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 1:05 AM CDT, 20 minutes earlier.

Area forecast discussion, Jun 10, 1:05 AM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
105 AM CDT Mon Jun 10 2024

...New AVIATION...

.SHORT TERM ...
(This evening through Monday night)
Issued at 216 PM CDT Sun Jun 9 2024

Showers and thunderstorms will move into the Panhandles tonight
into Monday. A few storms could be strong to severe, with large
hail and damaging winds the primary hazards. The primary concern
however, will be high rainfall rates which could lead to flooding
and flash flooding. Rain showers and thunderstorms may continue
through Monday into Monday night, but flooding concerns should
decrease as rain rates will not be as high.

Most cloud dover has cleared out of the Texas and Oklahoma
Panhandles early this afternoon. There are still some cumulus and
high clouds moving over the area, but these should not inhibit
heating all that much. A weak cold front has moved through the
area which should keep temperatures mainly in the 80s for today.
Some cumulus has begun to develop across the central and south
which may lead to isolated showers or storms this
afternoon/evening. Otherwise, the main upper level disturbance
will move across NM and west Texas late this evening into the
overnight hours. With plenty of moisture throughout the column, as
depicted by model soundings, plenty of showers and storms should
develop and move east and northeast overnight. With PWAT values
over the 90th percentile, rainfall rates upwards of 2 inches per
hour will be possible with the storms tonight. The higher
potential for storms to have 1 inch per hour rain rates will be
across the southwestern TX Panhandle, where the 09/12z HREF
probabilities have around a 30 to 60 percent chance at meeting
this threshold beginning around midnight. These high rainfall
rates could lead to flooding, flash flooding, and hazardous
driving conditions. Some of the most flood prone areas of the
Panhandles, Amarillo and Palo Duro Canyon, will need to be
monitored closely for a flash flood potential for tonight into
Monday morning.

For Monday, the upper level low pressure system is forecast to
remain west of the Panhandles and eventually should start moving
over the area late in the day. Additional showers and
thunderstorms will be possible throughout the day, with the higher
chances across the central and west. With all the moisture still
in place across the area, it will not take much lift to generate
additional showers and thunderstorms. With plenty of cloud cover
across the area tomorrow, highs will likely remain in the 70s for
most with some low 80s across the east. As the disturbance moves
across the area Monday night, showers and storms will continue to
be possible heading into Tuesday morning.

Muscha

&&

.LONG TERM ...
(Tuesday through next Saturday)
Issued at 216 PM CDT Sun Jun 9 2024

Have stayed with NBM values through the extended period. PoPs
decrease Tuesday night with a possible break in any thunderstorms
across the combined Panhandles for Wed and Thu. Chance PoPs
return to the northwestern half of the combined Panhandles late
Fri into Fri night. Saturday slight chance PoPs exist for much of
the area into Sat night.

After a potentially cool day in the 70s on Mon, Tue will see
temperatures rise back into the 80s as precip chances gradually
decrease through the day as an upper shortwave trough exits the
area to the southeast. Flow aloft is expected to be northerly with
a ridge building to the west over the Desert Southwest with H5
heights around 586 dam over the combined Panhandles. Going into
Wed the ridge will continue to build east over the area with H5
heights rising to 590 dam Wed afternoon and 594 dam by Thu. This
is expected to bring daytime temperatures back int he lower 90s on
Wed and upper 90s to lower triple digits by Thu. A Heat Advisory
is looking likely for PDC once again. Even though Wed and Thu look
to be dry with the ridge building in, models continue to hold
plenty of moisture advection across the area through the week.
Any disturbance in the flow aloft may potentially spark some
midnight surprises Wed night and Thu night.

Fri may also have afternoon temperatures in the mid to upper 90s.
A shortwave H5 trough is progged to traverse the area Friday
evening/overnight bringing some precip chances to the northwestern
half of the FA. How much of the FA that will see thunderstorms is
still in question. For now the NBM holds slight chance PoPs for
Sat with highs in the 90s once again.

36

&&

.AVIATION...
(06Z TAFS)
Issued at 1248 AM CDT Mon Jun 10 2024

For the 06Z TAFs, deteriorating conditions are likely at the
terminal sites through tonight with showers and thunderstorms
anticipated mainly across western and southern sections through
the overnight hours. KAMA and KDHT are most likely to encounter
the precipitation later tonight into Monday morning, while there
remains quite a bit of uncertainty at KGUY where the lowest chance
resides. MVFR cigs are forecast to impact the TAF sites for much
of this cycle.

02

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                60  85  62  91 /  50  40  10  10
Beaver OK                  58  88  63  96 /  20  20  10   0
Boise City OK              55  86  59  96 /  30  20  10   0
Borger TX                  61  89  65  96 /  40  30  10   0
Boys Ranch TX              60  89  64  96 /  50  30  10  10
Canyon TX                  60  84  61  91 /  50  40  10  10
Clarendon TX               61  81  62  88 /  40  50  20  10
Dalhart TX                 56  88  60  95 /  40  20  10  10
Guymon OK                  57  88  61  96 /  20  20  10   0
Hereford TX                60  88  62  94 /  50  30  10  10
Lipscomb TX                61  85  63  92 /  20  20  10   0
Pampa TX                   61  84  63  91 /  30  30  10   0
Shamrock TX                61  82  63  89 /  30  40  20   0
Wellington TX              63  83  64  89 /  40  40  20  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...05
LONG TERM....36
AVIATION...02
Hazardous weather outlook, Jun 9, 2:22 PM CDT, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
222 PM CDT Sun Jun 9 2024

OKZ001>003-TXZ001>020-317-100900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
222 PM CDT Sun Jun 9 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...through Tonight.

Thunderstorms are possible across the Texas and Oklahoma Panhandles
tonight. A few storms could be strong to severe, with the primary
hazards being large hail and damaging wind gusts. Heavy rainfall
may occur with some of the storms which could lead to flooding or
flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will continue to be possible Monday and Tuesday
across the Texas and Oklahoma Panhandles. Some of these storms
could be strong to severe, with damaging wind gusts and large hail
the primary hazards. Additionally, heavy rainfall on Monday may
lead to flooding and flash flooding.

Hot temperatures are possible on Thursday across portions of the
Panhandles, in particular for Palo Duro Canyon State Park.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 11:33 PM CDTFlash Flood WarningAMARandall5 hr
Jun 10, 1:18 AM CDTAreal Flood AdvisoryAMAArmstrong, Deaf Smith, Randall3 hr
Jun 10, 1:29 AM CDTFlash Flood WarningAMARandall3 hr
Jun 10, 1:36 AM CDTAreal Flood AdvisoryAMADeaf Smith, Oldham3 hr
Jun 10, 2:18 AM CDTAreal Flood AdvisoryAMADeaf Smith, Hartley, Oldham3 hr
Jun 10, 2:24 AM CDTAreal Flood AdvisoryAMAArmstrong, Donley, Randall3 hr
Jun 10, 11:48 AM CDTSpecial Weather StatementAMARandall42 min
Jun 10, 12:09 PM CDTFlash Flood WarningAMAArmstrong, Randall5 hr
Jun 10, 12:28 PM CDTFlash Flood WarningAMAPotter, Randall3 hr
Jun 10, 12:39 PM CDTFlash Flood WarningAMAOldham, Potter3 hr
Jun 10, 1:24 PM CDTSpecial Weather StatementAMAHartley36 min
Jun 10, 1:37 PM CDTAreal Flood AdvisoryAMAPotter, Randall3 hr
Jun 10, 2:01 PM CDTRiver Flood AdvisoryAMAArmstrong23 hr

Nearby

Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.